Monday, June 27, 2011

Poke. Squish.

After a disappointing check up with my neurologist this past week, I gave Neurontin a go.  I tried. I really did.  Every time I'd take a pill, even at the very low dose I had been prescribed, I turned into a zombie.  I would get up, eat and maybe shower, go back to bed, and sleep until dinner.  Then I'd eat and go back to bed again.  After several days of this, I decided that I couldn't do it.  I also remembered why I stopped taking Neurontin last time - it made me so sleepy.  In combination with the benzos, muscle relaxers, pain medicine, it is just too much.  Sure, I can live, but that isn't exactly a life. 

Adam and I decided that I'd go in for another round of occipital nerve injections, and at the same time, talk to the nurse practitioner about resuming IVIG.  When she came in, she gave me a big hug and told me she was so sorry for all that we had been through.  She had been one of the first people to find out and congratulate us when we found out that we were pregnant back in May.

The neurology department almost never allows sales people, but by chance, a sales person came by a couple weeks ago with information about a newer formulation of gammaglobulin.  She handed me the drug pamphlet to look at, and it was for sub-q gammaglobulin.  I would actually prefer sub-q treatment as it splits the monthly dose into four weekly doses that are easier on the body. 

The NP is going to look into formulations, talk to a few people, and see if we can't try the sub-q or at least a different dosing method of IVIG.  While we don't have much clinical research to go off of, there is anecdotal evidence that splitting up the dose makes it much easier on the liver and kidneys.  We'll test right before the dose, and then a couple days after the dose to see if my liver enzymes spike again.  If my liver freaks out again, then we don't have many options left to pursue.  I don't smoke or drink, and only do prescription killing my liver isn't exactly something I want to do at 28 years old.  I did feel better after IVIG, so it would be a major setback if that is the case. 

I got my occipital injections taken care of, at least.  The NP injects Lidocaine and a steroid near the occipital nerve at the base of my skull.  It sounds a lot worse that it actually is.  This time I was super tight and could hear it.  Eww.  I feel a little like a bobble head afterwards because of the Lidocaine. 

We would really appreciate any prayers.  Please pray that I am able to resume IVIG, that it is effective and the side effects are few, and that my liver handles the job without causing my liver enzymes to spike.  Please pray that we'll find a solution that helps me to get back to living a more normal life. Thank you to all who read and follow this blog, to those that help us out with babysitting while I'm at appointments, and everyone that prays or sends positive thoughts. 


  1. (((Hugs))) and prayers, Jillian. I hope this works out.

  2. Just wanted to let you know I'm thinking about you.


Related Posts Plugin for WordPress, Blogger...